Back to all discussions

Topamax

Welcome to the Topamax Forum

  1. I used Topamax for about three years. Initially, it seemed to work. It made me feel a little tingly in my legs at first, but eventually that went away. I lost a lot of weight, about forty-five pounds by the time I stopped taking it.



    Side effects started to become noticeable about a year after I began taking it. I could not concentrate in school and my grades in some subjects dropped from 'A's to 'B's and 'C's. My migraines were coming back more and more frequently, and with greater force. I was forced to quit sports and other extra-curricular activities.



    It was difficult to quit taking Topamax because I got withdrawal symptoms. For the next two years, my grades have improved to straight 'A's and I am able to do much more. I currently take Feverfew herbal suppliments, which seem to help a little more. So far, none of my medications have been effective in preventing or treating my headaches.

    1. Katie, thanks for the feedback. I think you were right--I think I was in the calm after the storm. I had another storm hit yesterday (maybe because of a delayed meal and marathon day at work?). Regardless, 15 mg of Topomax didn't cut it. I will start increasing the dosage as the doc ordered.

      One other question-- folks on this forum talk about using a split dose, but my doc ordered a 6 week incremental raise to 100 mg with each pill being added at night. My migraines have been hitting at lunch lately, making me wonder if a split dose of Topomax might be smarter as long as I am not experiencing symptoms I would rather sleep through. thanks

    2. @Chaddog,
      I'm not sure about splitting the dose and taking half at night and half during the day when you're Migraines seem to be the worst. Topamax can make you sleepy so a mid-day dose may not be a good idea. If you can, send a message to your doctor to ask. Also, once you've gotten to a tolerable level, you may want to switch to an extended release form. It's sometimes referred to as Trokendi instead of Topamax and it releases throughout the night and day, which may help your midday attacks.

      -Katie

  2. Topamax for me was like evil in the form of a pill. I became a totally different person and not a nice one. I couldn't sleep, had crazy thoughts, couldn't concentrate or focus on anything, started losing my hair and really began to think I was going to lose my mind. The day I got up from the couch to get something only to forget not only what I got up to do but also my name and who I was was the day I flushed my Topamax down the toilet. Now, I know that's not the proper disposal of medication nor the appropriate means to wean off. I was having a melt down after all. I called the doctor's office shortly after the flush and here's what I said. "Yes, this is (me), date of birth (yadda yadda). I just flushed my Topamax down the toilet because it's making me crazy." This is what I heard on the line..."............." silence! ha! So then I said, "Can you call me in something else?" Yep, had to be seen by the doc for that one. No more Topamax for me. Within 2 weeks of going off I was back to being sane once again. Bummer is, I never even experienced the weight loss side effect. All that and still jiggly thighs!

    1. Topiramate (Topamax) is a wonder drug to many patients, helping them get a foothold on their Migraine attacks, sometimes for the first time in their lives. Each person is different, and how they react to any medication will be different too. Furthermore, that reaction can change over a period of time.



      I too had some fairly serious problems with topiramate, including pH issues and staghorn kidney stones. The tingly buzzing sensation in hands and feet, and cognition difficulties etc were nothing compared to those two life altering events. At the time kidney stones were considered a rare side effect, but now we know that isn't exactly the case.



      The topiramate did help my Migraine issues though - not a great deal, but some. I wish it hadn't made me so terribly sick.



      Vital to note: Topiramate is a medicine that should never be stopped cold-turkey. This can have disastrous results. If you feel you must stop the medicine, contact your doctor first for instructions how to titrate down (slowly lower the dosage over a period of time) safely.



      Additionally, many people who have initial side effects are often titrating up too quickly. Often backing back down a smidge, then upping the dosage much more slowly will yield better results with fewer problems. As always, you shouldn't make any changes in your treatment without consulting your doctor first.

      1. I've been giving topamamx a second go. I've been back on it for over a month now.



        It hasn't went so well. I had been up to 100mg in a split dose but I woke with double vision and determined that I would reduce the dose.



        I've been sitting at 50mg and am not sure what to do.



        Can I see any results with 50mg?



        I won't be able to go any higher, as this is where I got stuck last time as well. Should I keep on it a while longer or just taper off? I'm rather not sure what to do at this point.

        or create an account to reply.